When you drink it, you can't even stand up straight – hence it's called lean.
But it's also known as purple drank, sizzurp or Texas tea, double cupping – all these names are used to describe lean, a concoction of cough syrup and fizzy drinks.
Celebrities like Lil Wayne, Soulja Boy and South Africa’s own Emtee have previously spoken openly about their use of lean and experts have estimated more than 600,000 South Africans could be addicted to it.
The drink can make people lose their balance and they would often have to lean on something. This is why it can be dangerous.
Read more l Beyoncé and Jay Z's campaign causes a stir
During August, the community of Norwood in Johannesburg started the #LeanOnMe campaign to help spread awareness on the use of lean.
Refilwe Huma, from Lifeline, has seen the dangers of lean first hand. She deals with the emotional wellness of young people. Lifeline offers counselling, trainings on different topics further including substance abuse.
“The campaign has already started raising the alarm against the monster that seeks to devour the future of our teenagers.
“Every parent should be able to pick up on the tell-tale signs and be aware of other typical things that show signs of drug abuse instead of being in denial and thinking that it’s only a growing phase that their child is going through,” Refilwe adds.
Participating in the campaign is David Bayever, a substance abuse expert.
“The youth take drugs because they want to feel different. But when they come down from euphoria; they fall into a depression that entices them to take more. Taking more than leads them to get stuck in a vicious cycle,” he says.
“Our youth is blindly socialising with a substance that has the potential to destroy their lives and that of their families. To them, lean is nothing more than just a recreational drug, while to some it's a form of escapism from their reality. Whatever the case may be, the underlying problem is that the youth does not yet perceive this substance as a monster.”
Signs your teenager might be using lean: Lean can be deadly in high doses and may lead to addiction. It could lead to hallucination, feeling of fatigue, impaired vision, rapid breathing, memory loss, slurred speech, depression and poor judgement, anxiety, yawning, nausea, loss of appetite and diarrhoea.
Where to get help: Many people are unaware that lean is an issue. As a parent, sibling or a friend when you spot the symptoms or unexplained empty cough syrup containers, this may be room for concern. Lifeline National Toll number – 0861 322 322
Empowerment Centres – 011 728 1347
AA Helpline - 0861 435 722Al-Anon Helpline - 0861 252 666
Narcotics Anonymous – 011 509 0031 / 083 900 6962
Extra sources: https://health-e.org.za/